Alabama, 2012Tornado and Tropical Storm in Alabama, August 28 to 30, 2012
August 28 to 30, 2012 · NWS MOB · 4 events in 4 counties and zones
Hurricane Isaac moved into central Louisiana. and isolated tornadoes to the central gulf coast.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Hurricane Isaac moved into central Louisiana. This track brought storm surge...flooding...and isolated tornadoes to the central gulf coast.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before the first event at Aug 28, 3:00 AM CST, 3 hours earlier.
Area forecast discussion, Aug 28, 3:00 AM CST, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
400 AM CDT TUE AUG 28 2012
.SHORT TERM (TODAY THROUGH THURSDAY)...TROPICAL STORM ISAAC
CONTINUES TO MOVE NORTHWEST ACROSS THE NORTH CENTRAL GULF. LANDFALL
IS EXPECTED ACROSS THE SOUTHEAST LOUISIANA COAST EITHER LATE TONIGHT
OR EARLY WEDNESDAY MORNING AS A CAT 1 HURRICANE. ALTHOUGH THE CENTER
IS FORECAST TO BE WELL WEST OF THE REGION...SIGNIFICANT IMPACTS WILL
STILL BE FELT ACROSS OUR AREA. STORM SURGE IS ONE OF THE MAIN
CONCERNS...WITH THE POTENTIAL OF 6-9 FEET ABOVE GROUND LEVEL ALONG
THE ALABAMA COAST INCLUDING MOBILE BAY. BASED ON THE CURRENT
INTENSITY FORECAST...VALUES CLOSER TO 6 FEET ARE LIKELY.
HOWEVER...IF ISAAC INTENSIFIES A LITTLE MORE THAN FORECAST...VALUES
COULD APPROACH THE HIGHER END OF THE RANGE. ONE THING WE WILL
CLOSELY MONITOR IS THE FORWARD SPEED OF ISAAC AS IT NEARS THE COAST.
THE ECMWF/UKMET/NAM CONTINUE TO SLOW DOWN THE STORM CONSIDERABLY AT
THE COAST. THIS WOULD PROLONG THE STRONG ONSHORE TROPICAL STORM
FORCE WINDS...WHICH WOULD BE OF PARTICULAR CONCERN IN MOBILE BAY. WE
ARE LOOKING AT SURGE VALUES OF 3-6 FT FOR THE FL PANHANDLE...HIGHER
WEST VS. EAST...WITH THE 6 FT PORTION OF THE RANGE MORE LIKELY IF WE
SEE STEADY INTENSIFICATION OF THE STORM.
ANOTHER SIGNIFICANT THREAT WILL BE VERY HEAVY RAINFALL. THE HEAVIEST
RAIN IS EXPECTED TO MOVE INTO THE AREA TONIGHT AND CONTINUE THROUGH
THURSDAY. STORM TOTALS OF 6 TO 12 INCHES AREA EXPECTED ACROSS
SOUTHEAST MISSISSIPPI AND PORTIONS OF SOUTHWEST ALABAMA...WITH
LOCALIZED TOTALS OF AROUND 15 INCHES POSSIBLE. RAINFALL AMOUNTS WILL
DECREASE TO THE EAST BUT TOTALS OF 3 TO 6 INCHES ARE EXPECTED ACROSS
SOUTH CENTRAL ALABAMA ALONG WITH THE FLORIDA PANHANDLE.
AS WITH MOST TROPICAL SYSTEMS...THERE WILL BE THE POTENTIAL FOR
ISOLATED TORNADOES SINCE WE WILL BE IN THE EASTERN QUADRANT OF THE
STORM. /13
.LONG TERM (FRIDAY THROUGH TUESDAY)...THE REMNANTS OF ISAAC WILL
CONTINUE TO MOVE NORTHWEST INTO NORTHERN LOUISIANA OR SOUTHERN
ARKANSAS ON THURSDAY...THEN NORTHWARD INTO THE MISSISSIPPI RIVER
VALLEY AND MIDWESTERN STATES LATE THIS WEEK INTO THE WEEKEND. IN THE
WAKE OF ISAAC...SOUTHERLY FLOW WILL CONTINUE ACROSS THE CENTRAL
GULF COAST WHICH WILL SPREAD PLENTIFUL MOISTURE INTO THE REGION.
THIS WILL MAINTAIN AT LEAST SCATTERED SHOWERS AND THUNDERSTORMS
THROUGH MUCH OF THE PERIOD. /13
&&
.AVIATION (06Z TAF ISSUANCE)...CONDITIONS WILL GRADUALLY DETERIORATE
OVER THE NEXT 24 HOURS AS THE OUTER WIND PERIPHERY OF ISAAC
INCREASINGLY AFFECTS THE TAF SITES. MVFR CEILINGS WILL CONTINUE
THROUGH THE PERIOD WITH VISIBILITIES DROPPING IN SHOWERS TO 2-3 NM
BEGINNING MAINLY DURING THE DAYLIGHT HOURS. NORTHEAST WINDS 12-18
KNOTS WILL STEADILY INCREASE TO 27-35 KNOTS BY TUESDAY AFTERNOON
INTO TUESDAY EVENING. /29
&&
.MARINE...WINDS AND SEAS WILL STEADILY BUILD TODAY AS TROPICAL STORM
ISAAC CONTINUES TO ADVANCE NORTHWESTWARD ACROSS THE EASTERN GULF.
ISAAC IS ON THE VERGE OF BECOMING A HURRICANE AND THE CURRENT TRACK
FROM THE NATIONAL HURRICANE CENTER BRINGS ISAAC TO THE SOUTHEASTERN
LOUISIANA COAST TONIGHT OR EARLY WEDNESDAY. WINDS AND SEAS WILL
GRADUALLY DIMINISH WEDNESDAY THROUGH THURSDAY AS ISAAC CONTINUES
FURTHER INLAND AND WEAKENS. STAY TUNED TO THE LATEST FORECASTS AND
ADVISORIES ISSUED BY THE NATIONAL HURRICANE CENTER ON ISAAC.
&&
.PRELIMINARY POINT TEMPS/POPS...
MOBILE 85 77 85 77 85 / 90 100 90 70 70
PENSACOLA 85 80 85 76 86 / 90 90 90 60 70
DESTIN 85 78 84 77 86 / 80 80 80 60 70
EVERGREEN 85 74 85 74 85 / 80 80 80 60 70
WAYNESBORO 86 75 85 74 85 / 70 90 90 70 70
CAMDEN 86 74 85 73 85 / 70 80 90 60 60
CRESTVIEW 84 77 86 75 86 / 80 80 80 60 60
&&
.MOB WATCHES/WARNINGS/ADVISORIES...
AL...FLASH FLOOD WATCH FOR THE FOLLOWING ZONES: CHOCTAW...CLARKE...
CONECUH...ESCAMBIA...LOWER BALDWIN...LOWER MOBILE...
MONROE...UPPER BALDWIN...UPPER MOBILE...WASHINGTON...
HURRICANE WARNING FOR THE FOLLOWING ZONES: LOWER BALDWIN...LOWER
MOBILE...UPPER BALDWIN...UPPER MOBILE...
HURRICANE WATCH FOR THE FOLLOWING ZONES: WASHINGTON...
TROPICAL STORM WARNING FOR THE FOLLOWING ZONES: WASHINGTON...
FL...FLASH FLOOD WATCH FOR THE FOLLOWING ZONES: COASTAL ESCAMBIA...
INLAND ESCAMBIA...
TROPICAL STORM WARNING FOR THE FOLLOWING ZONES: COASTAL
ESCAMBIA...COASTAL OKALOOSA...COASTAL SANTA ROSA...INLAND
ESCAMBIA...INLAND OKALOOSA...INLAND SANTA ROSA...
MS...FLASH FLOOD WATCH FOR THE FOLLOWING ZONES: GEORGE...GREENE...
PERRY...STONE...WAYNE...
HURRICANE WATCH FOR THE FOLLOWING ZONES: GREENE...PERRY...
WAYNE...
TROPICAL STORM WARNING FOR THE FOLLOWING ZONES: GREENE...PERRY...
WAYNE...
HURRICANE WARNING FOR THE FOLLOWING ZONES: GEORGE...STONE...
GM...HURRICANE WARNING FOR THE FOLLOWING ZONES: COASTAL WATERS FROM
PENSACOLA FL TO PASCAGOULA MS OUT 20 NM...MOBILE BAY...
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60
NM...
TROPICAL STORM WARNING FOR THE FOLLOWING ZONES: COASTAL WATERS
FROM DESTIN TO PENSACOLA FL OUT 20 NM...WATERS FROM DESTIN
TO PENSACOLA FL FROM 20 TO 60 NM...
&&Hazardous weather outlook, Aug 28, 5:10 AM CST, 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
610 AM CDT TUE AUG 28 2012
ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-291200-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-WAYNE-PERRY-
GREENE-STONE-GEORGE-
610 AM CDT TUE AUG 28 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ALABAMA...SOUTHWEST ALABAMA...NORTHWEST FLORIDA AND SOUTHEAST
MISSISSIPPI.
.DAY ONE...TODAY AND TONIGHT
A HURRICANE WARNING IS IN EFFECT FOR THE COASTAL COUNTIES OF ALABAMA
AND EXTREME SOUTHEAST MISSISSIPPI. A TROPICAL STORM WARNING IS IN
EFFECT FOR THE NORTHWEST FLORIDA PANHANDLE...WASHINGTON COUNTY
ALABAMA...AND PERRY...GREENE AND WAYNE COUNTIES IN SOUTHEAST
MISSISSIPPI. THE NATIONAL HURRICANE CENTER CALLS FOR ISAAC TO
BECOME A HURRICANE WHILE CONTINUING TO ADVANCE NORTHWESTWARD ACROSS
THE EASTERN GULF AND TO THE SOUTHEASTERN LOUISIANA COAST TONIGHT.
TROPICAL STORM CONDITIONS ARE EXPECTED THROUGH TONIGHT ACROSS THE
NORTHWEST FLORIDA PANHANDLE...SOUTHWESTERN ALABAMA...AND SOUTHEAST
MISSISSIPPI. HURRICANE CONDITIONS ARE POSSIBLE OVER EXTREME
SOUTHWEST ALABAMA AND EXTREME SOUTHEAST MISSISSIPPI AS WELL.
WINDS OVER THE COASTAL COUNTIES AND EXTREME SOUTHEAST MISSISSIPPI
WILL INCREASE TO 30 TO 40 MPH THROUGH TONIGHT AND INCREASE TO 20 TO
35 MPH FURTHER INLAND.
INCREASED SWELL WILL CONTINUE TO IMPACT BEACH AREAS WITH AN
INCREASED RISK FOR DANGEROUS AND POTENTIALLY DEADLY RIP CURRENTS
THROUGH TONIGHT.
BANDS OF SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE AREA THROUGH
TONIGHT WITH THE GREATEST POTENTIAL FOR HEAVY RAINS OVER SOUTHEAST
MISSISSIPPI AND SOUTHWESTERN ALABAMA AND PART OF THE NORTHWEST
FLORIDA PANHANDLE. A FLASH FLOOD WATCH IS IN EFFECT FOR SOUTHEAST
MISSISSIPPI...PORTIONS OF SOUTHWESTERN ALABAMA...AND THE WESTERNMOST
PORTION OF THE NORTHWEST FLORIDA PANHANDLE.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THE NATIONAL HURRICANE CENTER CALLS FOR ISAAC TO CONTINUE FURTHER
INLAND ACROSS LOUISIANA. TROPICAL STORM CONDITIONS ARE POSSIBLE
OVER THE NORTHWEST FLORIDA PANHANDLE...EXTREME SOUTHWESTERN
ALABAMA...AND SOUTHEAST MISSISSIPPI ON WEDNESDAY. TROPICAL STORM
CONDITIONS ARE POSSIBLE WEDNESDAY NIGHT AS WELL OVER EXTREME
SOUTHWEST ALABAMA AND EXTREME SOUTHEAST MISSISSIPPI.
AN INCREASED RISK FOR DANGEROUS AND POTENTIALLY DEADLY RIP CURRENTS
CONTINUES THROUGH AT LEAST WEDNESDAY NIGHT.
A FLASH FLOOD WATCH REMAINS IN EFFECT FOR SOUTHEAST
MISSISSIPPI...PORTIONS OF SOUTHWESTERN ALABAMA...AND THE WESTERNMOST
PORTION OF THE NORTHWEST FLORIDA PANHANDLE THROUGH WEDNESDAY NIGHT.
STAY TUNED TO THE LATEST FORECASTS AND ADVISORIES ISSUED BY THE
NATIONAL HURRICANE CENTER ON ISAAC.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF SKYWARN SEVERE STORM SPOTTER NETWORKS MAY BE REQUIRED
AS ISAAC ADVANCES NORTHWESTWARD AND MOVES INTO SOUTHEAST LOUISIANA.
GMZ630-650-655-670-675-291200-
MOBILE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-
610 AM CDT TUE AUG 28 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE COASTAL
WATERS OF ALABAMA AND NORTHWEST FLORIDA.
.DAY ONE...TODAY AND TONIGHT
A HURRICANE WARNING IS IN EFFECT FOR THE COASTAL WATERS OF ALABAMA
AND A TROPICAL STORM WARNING IS IN EFFECT FOR THE COASTAL WATERS OF
NORTHWEST FLORIDA. THE NATIONAL HURRICANE CENTER CALLS FOR ISAAC TO
BECOME A HURRICANE WHILE CONTINUING TO ADVANCE NORTHWESTWARD ACROSS
THE EASTERN GULF AND TO THE SOUTHEASTERN LOUISIANA COAST TONIGHT.
TROPICAL STORM CONDITIONS ARE EXPECTED THROUGH TONIGHT ACROSS THE
MARINE AREA AND HURRICANE CONDITIONS ARE POSSIBLE OVER THE ALABAMA
COASTAL WATERS.
WINDS WILL INCREASE TO 35 TO 50 KNOTS WITH GUSTS UP TO 60 KNOTS.
SEAS WILL BUILD TO 25 TO 30 FEET WELL OFFSHORE AND 14 TO 19 FEET
NEAR SHORE.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THE NATIONAL HURRICANE CENTER CALLS FOR ISAAC TO CONTINUE FURTHER
INLAND ACROSS LOUISIANA. TROPICAL STORMS CONDITIONS ARE POSSIBLE
OVER THE ENTIRE MARINE AREA ON WEDNESDAY AND ARE POSSIBLE OVER THE
ALABAMA COASTAL WATERS WEDNESDAY NIGHT.
STAY TUNED TO THE LATEST FORECASTS AND ADVISORIES ISSUED BY THE
NATIONAL HURRICANE CENTER ON ISAAC.
Event by event
2 tropical storm, 1 heavy rain, 1 tornado. Local standard time, as filed.
Tropical Storm, Lower Mobile
- When
- August 28, 6:00 AM CST to August 29, 6:00 PM CST
- Where
- Lower Mobile forecast zone
- Reported by
- Emergency Manager
Storm surge inundation levels of 1 to 3 feet were reported at many of the coastal areas...especially at the times of astronomical high tides on both the 28th and 29th. Numerous coastal roadways were flooded along with other waterfront property. Some of the roadways include...Water Street in Downtown Mobile...DIP at the Dog River Bridge...Bienville Boulevard on the West End of Dauphin Island...the Highway 90 causeway over northern Mobile Bay...as well as locations around Alabama Port. The Alabama Governor ordered evacuations of zones 1 and 2 in coastal Mobile county.
Tropical Storm, Lower Baldwin
- When
- August 28, 6:00 AM CST to August 29, 6:00 PM CST
- Where
- Lower Baldwin forecast zone
- Reported by
- Emergency Manager
Storm surge water levels of 1 to 3 feet along area beaches along with rough surf which resulted in minor to moderate beach erosion. Some roadways on Fort Morgan were flooded. The Alabama governor ordered the evacuation of zones 1 and 2 in coastal areas of Baldwin County.
Heavy Rain, Mobile
- When
- August 29, 9:00 PM CST to August 30, 3:00 PM CST
- Where
- Mobile County, 0.97 mi NW of Dawes
- Reported by
- NWS Employee
- Coordinates
- 30.609, -88.263
Storm total rainfall of 14.53 inches of rain received for Isaac through 4 pm Aug 30th.
Tornado, Choctaw
- When
- August 30, 9:58 AM CST to 10:00 AM CST
- Where
- Choctaw County, 1 mi E of Toxey
- Rating
- EF0
- Path length
- 0.01 mi
- Path width
- 50 yd
- Property damage
- $5,000
- Reported by
- NWS Employee
- Coordinates
- 31.900, -88.283
A weak tornado briefly touched downing a few trees near Toxey.
- Tropical Storm
- A tropical cyclone with sustained winds of 34 to 63 knots (39 to 73 mph).
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hurricane and Storm Surge in Louisiana, August 28 to 31, 20123 deaths · $611 million · 50 events
- Tropical Storm in Florida, August 28 to 29, 20123 deaths · 3 events
- Tornadoes and Tropical Storm in Mississippi, August 28 to 30, 20121 death · 1 injured · $9.8 million · EF2 · 19 events
- Tornadoes and Tropical Storm in Mississippi, August 28 to 31, 20121 death · 4 injured · $6.7 million · EF1 · 53 events
- Flash Flooding in South Carolina, August 28, 2012$750,000 · 12 events
- Tornadoes and Storm Surge in Florida, August 28 to 30, 2012$510,000 · EF0 · 10 events
- Wildfire in Idaho, August 28 to 31, 2012$500,000 · 1 event
- Tropical Storm and Flash Flood in Louisiana, August 28 to 31, 2012$71,000 · 12 events
- Flash Flood in North Carolina, August 28, 2012$30,000 · 1 event
- Lightning Strike in Massachusetts, August 28, 20122 injured · 1 event
- Damaging Winds and Lightning Strikes in Florida, August 28, 2012$5,000 · 50 kt wind · 12 events
- Hail and Damaging Wind in South Dakota, August 28, 20121.75 in hail · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 409131, 409135, 409170, 409167.